Texas, 2023

Flash Flood and Hail in Texas, September 26, 2023

September 26, 2023 · NWS EPZ · 2 events in 1 county or zone

A surge of moisture moved into the El Paso area from the east as a weak upper disturbance moved along the International Border. Enough instability and shear lead to severe thunderstorms and flash flooding in El Paso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surge of moisture moved into the El Paso area from the east as a weak upper disturbance moved along the International Border. Enough instability and shear lead to severe thunderstorms and flash flooding in El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 26, 1:50 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 26, 1:50 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
250 PM MDT Tue Sep 26 2023

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 1213 PM MDT Tue Sep 26 2023
Scattered thunderstorms will continue tonight across the area. A
few could become severe, mostly east of the Rio Grande Valley,
with large hail and damaging winds. Drier air moves in Wednesday
and Thursday for mostly clear skies and little, if any, chance of
rain. Southerly flow brings some more moisture into the area
Friday through Sunday, with a chance of thunderstorms, mainly from
the Rio Grande Valley east. Temperatures will remain above normal.

&&

.DISCUSSION...
Issued at 1213 PM MDT Tue Sep 26 2023
Sub-tropical moisture plume over the southern CWA with shortwave
trough just entering the NW CWA. Dewpoints up into the mid/upper
50s, an increases of around 15 degrees from yesterday. Expecting
ramp up in thunderstorms with some possibly severe; and reality is
verifying this. Storms, as expected, limited to the mountains
now, but should be spreading to the lowlands next few hours. Again
best chances for thunderstorms and severity is from the RG Valley
east, as good CAPE values and veering shear exist. PWs of 150% or
more also persist and with the slow storm movement, can't rule
out some flooding. Are already seeing severe hail indications on
the radar. GFS showing good Otero County outflow around sunset,
so lowland development may be enhanced for El Paso/Dona Ana
Counties this evening.

Northwest flow increasing Wednesday as short wave moves to our
east and ridging builds in to our west. This general pattern will
persist through the weekend and only increase the southerly flow
as Gulf of Alaska upper low moves into the Pac NW. Thus expect
initial dry out Wed/Thur behind the exiting short wave. Mid-level
flow begins pushing moisture in Friday and the weekend. Models
have been pretty consistent on this. Hence put POPs back in-
mainly RG Valley east on Friday and then further east Sat/Sun.
Moisture moves further east Mon/Tue.

&&

.AVIATION...
(18Z TAFS)
Issued at 1201 PM MDT Tue Sep 26 2023
SCT-BKN100 BKN250. Developing over mountains...scattered OVC060CB
3-5SM TSRA. A few storms could produce large hail and gusty winds
35-50KT. The storm activity moves to the lowlands after 21Z.
Thunderstorms mostly dissipating after 06Z.

&&

.FIRE WEATHER...
Issued at 1213 PM MDT Tue Sep 26 2023
Not much fire weather concerns for this period. Scattered
thunderstorms this evening, with a few of them severe with large
hail and damaging winds. Brief dry out Wed/Thur before isolated
thunderstorms again Friday through Sunday. The best chances for
these storms will be from the Rio Grande Valley east. Temperatures
will remain just above normal.

Min RHs: Lowlands 15-25% through Sunday, highest east of El Paso.
Mountains 20s over the Gila/Black Range, and 35-45% over the
Sacramentos, all through Sunday. Vent rates good Wednesday, then
very good-excellent Thursday through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  65  94  67  97 /  30   0   0   0
Sierra Blanca            58  88  59  91 /  50  10  10  10
Las Cruces               60  91  61  95 /  40   0   0   0
Alamogordo               58  89  60  92 /  30   0   0   0
Cloudcroft               43  67  42  69 /  30  10   0  10
Truth or Consequences    59  90  60  93 /  30  10   0   0
Silver City              56  86  57  87 /  10   0   0  10
Deming                   59  94  58  96 /  20   0   0   0
Lordsburg                60  94  59  94 /  10   0   0  10
West El Paso Metro       65  93  66  96 /  30   0   0   0
Dell City                60  91  59  94 /  30  10   0   0
Fort Hancock             61  95  62  96 /  50   0   0   0
Loma Linda               59  86  61  90 /  40   0   0   0
Fabens                   62  93  63  95 /  30   0   0   0
Santa Teresa             60  92  61  95 /  40   0   0   0
White Sands HQ           62  91  64  95 /  40   0   0   0
Jornada Range            56  91  56  94 /  50   0   0   0
Hatch                    57  94  57  96 /  40  10   0   0
Columbus                 61  93  63  96 /  20   0   0   0
Orogrande                55  89  55  92 /  40   0   0   0
Mayhill                  49  80  49  82 /  30  20   0  10
Mescalero                47  77  48  81 /  40  10   0  10
Timberon                 46  76  47  79 /  40  10   0  10
Winston                  50  83  50  86 /  10  10   0  10
Hillsboro                55  91  57  92 /  20  10   0   0
Spaceport                55  89  56  93 /  40   0   0   0
Lake Roberts             49  84  49  85 /  20  10   0  10
Hurley                   57  88  57  92 /  10   0   0   0
Cliff                    49  94  51  94 /  10   0   0   0
Mule Creek               44  88  47  88 /   0   0   0   0
Faywood                  58  89  59  90 /  20  10   0   0
Animas                   58  94  59  94 /  10   0   0  10
Hachita                  58  94  59  94 /  10   0   0   0
Antelope Wells           59  94  59  94 /  10   0   0  10
Cloverdale               60  89  59  88 /  10   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...17-Hefner
Hazardous weather outlook, Sep 26, 10:00 AM MST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1100 AM MDT Tue Sep 26 2023

NMZ401-403>411-414>417-425>429-TXZ418>424-271730-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1100 AM MDT Tue Sep 26 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will develop this afternoon
and evening, mainly east of the Rio Grande. There is a marginal
risk that a few of these storms could become severe with hail
over an inch in diameter, wind gusts to 60 mph and brief heavy
rain. Storms will move out of the area by midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
After a couple of dry days Wednesday and Thursday, daily storm
chances return for Friday through the weekend. Storms look to
mainly be focused east of the Rio Grande again. Most storms will
not become severe, but a few could on Saturday with hail over an
inch in diameter, strong winds and brief heavy rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but spotters are encouraged
to report any severe weather to the National Weather Service or
law enforcement.

26

In the hours before

Special weather statement, Sep 26, 1:35 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
235 PM MDT Tue Sep 26 2023

NMZ427-262100-
West Central Tularosa Basin/White Sands NM-
235 PM MDT Tue Sep 26 2023

...A strong thunderstorm will impact portions of western Otero and
northeastern Dona Ana Counties through 300 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of White Sands National Park. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Sands National Park and Lake Lucero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3267 10642 3276 10649 3286 10639 3271 10628
TIME...MOT...LOC 2035Z 241DEG 4KT 3274 10642

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BROWN
Special weather statement, Sep 26, 1:52 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
252 PM MDT Tue Sep 26 2023

NMZ417-262130-
Otero Mesa NM-
252 PM MDT Tue Sep 26 2023

...A strong thunderstorm will impact portions of south central Otero
County through 330 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Orogrande, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3228 10577 3233 10579 3243 10563 3217 10554
TIME...MOT...LOC 2052Z 262DEG 10KT 3232 10573

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BROWN
Special weather statement, Sep 26, 2:22 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
322 PM MDT Tue Sep 26 2023

NMZ417-262200-
Otero Mesa NM-
322 PM MDT Tue Sep 26 2023

...A strong thunderstorm will impact portions of southern Otero
County through 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Orogrande, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
The Otero Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3215 10584 3221 10585 3228 10570 3213 10567
TIME...MOT...LOC 2122Z 261DEG 8KT 3219 10580

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BROWN
Special weather statement, Sep 26, 2:40 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service El Paso TX
340 PM MDT Tue Sep 26 2023

NMZ414-416-417-429-TXZ420-421-262215-
Southeast Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
340 PM MDT Tue Sep 26 2023

...Strong thunderstorms will impact portions of south central Otero
and northwestern Hudspeth Counties through 415 PM MDT...

At 340 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Timberon to 12 miles
southeast of Desert Haven. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loma Linda, Desert Haven, Cornudas, Cornudas Mountains, and The Otero
Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3254 10543 3160 10549 3166 10597 3241 10595
TIME...MOT...LOC 2140Z 261DEG 14KT 3237 10574 3176 10575

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BROWN
Special weather statement, Sep 26, 3:05 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
405 PM MDT Tue Sep 26 2023

TXZ418-419-262230-
Eastern/Central El Paso County TX-Western El Paso County TX-
405 PM MDT Tue Sep 26 2023

...A strong thunderstorm will impact portions of central El Paso
County through 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Central El Paso, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East El Paso, Central El Paso, and Mission Valley.

This includes Interstate 10 in Texas near mile marker 19, and between
mile markers 28 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3171 10637 3173 10638 3175 10641 3176 10645
      3176 10647 3175 10648 3175 10649 3176 10651
      3177 10650 3176 10629 3168 10634
TIME...MOT...LOC 2205Z 299DEG 6KT 3173 10641

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BROWN
Special weather statement, Sep 26, 3:15 PM MST, 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
415 PM MDT Tue Sep 26 2023

NMZ417-429-262245-
Southeast Tularosa Basin NM-Otero Mesa NM-
415 PM MDT Tue Sep 26 2023

...Strong thunderstorms will impact portions of south central Otero
and northwestern Hudspeth Counties through 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Orogrande to 14 miles
northeast of Loma Linda. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cornudas Mountains and The Otero Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3200 10589 3234 10603 3246 10559 3200 10548
TIME...MOT...LOC 2215Z 255DEG 14KT 3229 10588 3203 10581

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BROWN

The radar

The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
September 26, 4:10 PM MST
Where
El Paso County, 2.37 mi NNE of El Paso
Measured
1 in hail
Reported by
Social Media
Coordinates
31.813, -106.421

Social media report showed hail up to the size of quarters near Fort Bliss.

Flash Flood, El Paso

When
September 26, 4:15 PM MST to 5:30 PM MST
Where
El Paso County, 0.75 mi NNW of Smeltertown to 2.3 mi WSW of Smeltertown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.789, -106.527

Extensive water in flood prone areas from near Executive and Paisano Drive to Porfirio Diaz into downtown El Paso. Several stalled vehicles and water running across highways.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142118, 1142123.